I don't take Flexerill, I use Neurontin and I've stopped it before without any problem. I don't know if that would transfer over to Flexerill or not. That being said, may I ask why you are wanting to stop your Flexerill? Hopefully, your condition has improved to the point that you no longer need it. :)
As with all medication, your safest bet would be to ask your Doctor to give you a taper plan and go from there. That way you will have the fewest problems possible.
I'm sorry I couldn't have been of more help to you but I'm hoping that someone will come along that has tapered off of Flexerill and can give you some first hand information.
Please keep us informed on how you are doing and what your Doctor suggests to you.
I'll be looking for your updates...........Sherry :)
The obvious answer is to discuss this with your prescribing physician. I assume he will inform you. like most every medication it should be weaned out of your system. But only your physician can give this advice.
Flexeril is not an opiate but if you have been taking it regularly you may experience some withdrawal like symptoms. Your body will "look" for this drug... when it doesn't find it it reacts.
According to what I have read it's called the "Discontinuation Syndrome." Symptoms include, nausea, vomiting, fatigue, sweats, insomnia, malaise, and a few others.
Flexeril is not in the same family of meds as Neurontin and can't really be compared. However neither should be stopped abruptly without a physician's order and monitoring.
Best of luck to you. I hope you will share with us what you learn. I know you are not "addicted" but the Substance Abuse Forum may have more information for you. I would post your question there also. I'll look forward to your updates.
Please forgive me for my mis-type in my post. I meant to say that I have stopped my Baclofen not my Neurontin. sometimes I think my fingers go much faster than my "brain" does. :(
It's the Baclofen that I didn't have any problems stopping. But that still may not help you much as they are still 2 different medications and you can still have problems since you've been on them for awhile as Tuck pointed out.
Sorry again for the mis-type ( I take both medications) and confusion.........Sherry :)
Good to hear from you. I will ask the doctor about tapering off Flexeril or cyclobenziprine, when it is time. It really only works for about 3 weeks but it has helped me sleep and with night sweats too. I have taken the lowest dose and only once a day so I hope I can just chop the pill in half then quarters and take something to help me sleep. It does work on the brain stem. So I don't know what to expect. But at some point I will have to get off of it. I was not asking for a specific plan rather what peoples experiences were when getting off of it. I figure since it made me really sleepy before that it will do the opposite after getting off. I was on Neurontin for several months at about 1200mg/day. It took me 2 months to get off of it. The side effects were mostly insomnia and sometimes more pain that I had to start with. I felt much better when i got off of it. Not of the meds are working for me except the accupunture helps off and on. I will brouse the substance abuse site to see if anyone has gone off of this.
I was taking flexeril for a while but not everyday. I mostly took it when I went to sleep to help me sleep better. When I stopped it, I did have trouble falling asleep but that's not out of the norm for me. I've never taken a muscle relaxer during the day because they just make me tired. I've taken soma and robaxin as well as flexeril and they all do the same thing. I've never had a problem stopping any of those and I've never tapered down.
And it's always good to hear from you!! I don't think you'll have a terrible time with a taper. I took Flexeril for awhile but it produced such a "hang over" effect that I could barely function the next day. I was employed at the time and needed to be as alert as possible.
I tried a few others but either they weren't effective or they produced the same side effect as Flexeril. During one particularly nasty pain flare and after three years of my physician pleading with me to try diazepam I reluctantly agreed. I know the dangers of the drug and was concerned about it's side effects and addictive qualities. However it's been a wonder drug for me. Granted I rarely take it... still concerned that my body will become accustomed to it. Rarely means one, rarely two, every two - three weeks, sometimes a month. I just came off a horrid pain flare and took the diazepam three consecutive times. It got me through the debilitating pain when nothing works... and now the bottle is tucked away for the next flare. Because I take it so very seldom it is as effective now as it was the first time I took it four years ago.... at least that's my belief.
When going off Flexeril your physician may percribe a small amt of diazepam to help ... but maybe not as you don't want to exchange one for another.
Flexeril can't "hurt" you. If it's effective you may require it as part of your total pain management protocol. Sometimes I think my meds aren't working... but all I have to do is skip or be late with a dose and I quickly know that they are effective.
Whatever you decide you know that I wish you well. But I don't really think you'll have an issue taping off the Flexeril. You take your meds so responsibly and are not over using the Flexeril so it shouldn't be a huge issue.... at least that's my thoughts.
Thanks for all your kind words of wisdom. I don't have to go off of it yet but I wanted to know what I was in for. The pain doc asked me if it was still working and I told him it was mostly helping with sleep and night sweats, but i do wonder if it isn't helping more than that on my flare up days. I will probably do as you are doing and keep some for the future flare ups once i get off of Flexeril.
I also have been taking flexeril for quite awhile and my pain management PA
took me off of it. I specifically asked her if there were any withdrawals and she said No. well,,,,,,,she was wrong. I did not get severe headaches although I have had profuse sweating, shakiness, getting up in the middle of the night and cannot get back to bed. This has been going on for over a week now especially the insomnia, I told her my Primary Dr. prescribed me soma although I only wanted to take it for severe muscle spasms on an as needed basis. she still said she could not prescribe me the flexeril. I did a lot of research about it and yes it says all of the symptoms that I have. had. My PA should have asked the DR. I do have some left-I am afraid to take it because of what I have been through which seems The best advice I can give is to make sure yo have your Dr, wean you off. There are a lot of meds that are not addicting although a person can still go through withdrawals. Best of luck
Good luck to you-I did comment to all-although you had the question......I am new at this. you can read the post to ALL and it tells me about my experience. so yes, when you get off ask the Dr, to taper you off. I wish my PA at my pain management center knew more when she took me off cold turkey stated above a lot of meds that are not addicting can be addictive to the body and can have withdrawal syndrome. for example i take EffexorXR(an anti-depressant and my Dr. did tell me if i missed a dose i would feel it.so with that I know now that instead of relying on my PA who see I will research and ask her to ask a MD before this happens agin with other medications.
Hi, and welcome to the pain forum.
Can you say why your pain Dr took you off of Flexeril? Was it not helping any more? I don't understand when you told her you were having withdrawal symptoms why she didn't put you back on it and then do a taper. I'm sorry you're going through this. I do understand that some medications are not supposed to cause withdrawal when you stop taking them but the can indeed cause withdrawal sometimes. I went through this with Effexor. My Dr did put me on a taper program but I think I went a little too fast because I was so ready to get off of it. It had stopped working and I was ready to try a new antidepressant.
I really hope you start feeling better very soon. We're always here to listen and help anyway we can. I think you're going to like the pain forum because the members here are so caring and nice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.